Alert archive / Texas / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Austin/San Antonio, TX

December 2, 202125 counties in Texas

NWS Austin/San Antonio, TX issued this dense fog advisory at Dec 2, 2021, 2:51 AM CST for 25 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2021, 2:51 AM CST (08:51 UTC)
Expired
Dec 2, 2021, 11:00 AM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS74 KEWX 020851
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
251 AM CST Thu Dec 2 2021

TXZ173-186>194-205>209-220>225-021500-
/O.NEW.KEWX.FG.Y.0013.211202T0851Z-211202T1500Z/
Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Lee-Bexar-Comal-Guadalupe-Caldwell-Fayette-Atascosa-
Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, Kerrville, Bandera, 
Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, 
Giddings, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
251 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
3 follow-up statements
925 
WWUS74 KEWX 021104
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
504 AM CST Thu Dec 2 2021

TXZ171-172-021500-
/O.EXA.KEWX.FG.Y.0013.000000T0000Z-211202T1500Z/
Llano-Burnet-
Including the cities of Llano and Burnet
504 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one to two miles in dense fog.

* WHERE...Llano and Burnet Counties.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

TXZ173-186>194-205>209-220>225-021500-
/O.CON.KEWX.FG.Y.0013.000000T0000Z-211202T1500Z/
Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-Hays-Travis-
Bastrop-Lee-Bexar-Comal-Guadalupe-Caldwell-Fayette-Atascosa-
Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, Kerrville, Bandera, 
Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, 
Giddings, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
504 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
655 
WWUS74 KEWX 021333
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
733 AM CST Thu Dec 2 2021

TXZ204-219-021600-
/O.EXB.KEWX.FG.Y.0013.000000T0000Z-211202T1600Z/
Medina-Frio-
Including the cities of Hondo and Pearsall
733 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Medina and Frio Counties.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

TXZ171>173-186>194-205>209-220>225-021600-
/O.EXT.KEWX.FG.Y.0013.000000T0000Z-211202T1600Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Lee-Bexar-Comal-Guadalupe-Caldwell-Fayette-
Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, 
Bastrop, Giddings, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
733 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
308 
WWUS74 KEWX 021556
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
956 AM CST Thu Dec 2 2021

TXZ171>173-186>194-204>209-219>225-021700-
/O.EXT.KEWX.FG.Y.0013.000000T0000Z-211202T1700Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-Guadalupe-Caldwell-
Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, 
Bastrop, Giddings, Hondo, San Antonio, New Braunfels, Seguin, 
Lockhart, La Grange, Pearsall, Pleasanton, Floresville, 
Karnes City, Gonzales, Cuero, and Hallettsville
956 AM CST Thu Dec 2 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of south central Texas.

* WHEN...Until 11 AM CST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 2, 2:05 AM CST, 46 minutes earlier.

Area forecast discussion, Dec 2, 2:05 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
205 AM CST Thu Dec 2 2021

.SHORT TERM (Today through Friday)...

The main concern in the near term will be the possibility of patchy
to areas of dense fog developing through the remainder of the night
into the morning hours. There are already a couple of sites at 1/4
or less. A Dense Fog Advisory will likely be needed later tonight
for portions of the area. The fog is expected to lift by the mid to
late morning hours with partly to mostly cloudy skies expected this
afternoon. Highs today will continue to be well above normal with
temperatures reaching up into the upper 70s to lower 80s. This will
be about 10-14 degrees above normal.

For tonight, not much is expected to change in the lower levels of
the atmosphere and therefore a persistence forecast should be
favored. Another round of patchy to areas of fog will be likely
mainly across the eastern areas once again. Lows will be in the 50s
and lower 60s. A weak shortwave is expected to move through the area
beginning late tonight before exiting the eastern CWA tomorrow
afternoon. Could see some light returns on radar from the mid-level
lift by sunrise in the southwestern CWA, but most of this activity
should not initially reach the surface as a dry layer exists just
off the surface. However, as the disturbance moves east could see
some very light rain make it to the surface Friday morning across
the central and southeastern CWA and have included a mention of a 20
percent chance of light rain. Otherwise, any fog will lift by the
mid to late morning hours with highs Friday once again well above
normal, in the upper 70s to middle 80s.

&&

.LONG TERM (Friday Night through Wednesday)...

All (well, okay, most) signs point towards a continuation of the
generally warmer and drier than normal La Nina pattern for the
foreseeable future. Although if like me you prefer to think cool
thoughts you can focus on the single 18Z GEFS member that brings a
freeze to Austin and San Antonio the morning of the 9th (warning:
don't do this; it's an extremely unlikely solution.)

Friday evening, an exiting shortwave will leave behind mostly clear
skies initially, but ample low level moisture is forecast with dew
points in the low to perhaps mid 60s over much of the region. Low
clouds and fog will quickly develop overnight, and the stratus deck
may be slow to mix out during the day Saturday. High temperatures
will ultimately depend on the amount of insolation, but above normal
is a guarantee. For now, forecasting highs mainly in the mid 70s to
low 80s. Similar conditions are expected through Sunday, although we
will have to watch closely the trajectory of an incoming shortwave
as the latest NAM/GFS indicate there could be a low chance for a
more southerly track and thus perhaps some showers over our far
northern counties Saturday night into Sunday morning. This feature
is later and further north in the ECMWF and more than half of GEFS
members appear dry so we've left mention out of the forecast for
now.

As deeper troughing dives SE out of Canada into the Nrn Plains and
western Great Lakes on Sunday night into Monday, a cold front will
push south towards our region and likely move through sometime
before noon. Meanwhile, a cutoff low will likely remain near or even
west of Baja California, leaving little upper level support here. As
a result, rain chances are likely to remain relatively low and
mainly relegated to eastern and southern areas. Behind the front, a
cooler day is forecast on Monday. Currently expecting highs in the
60s to low 70s, although these values could be nudged in either
direction as we draw nearer. We'll see a quick return to southerly
flow by Tuesday with dry conditions and highs back above normal.

Monday night into Tuesday a trough will move out of the NEPac and
dig SE into the western CONUS, and it may pick up the closed low on
it's way towards the southern Plains. Could bring some additional
rain chances for the middle part of next week, but it could just as
easily stay far enough to the north to leave the cutoff behind,
splitting our region and leaving us high and dry. Time will tell. In
the meantime, official QPF forecast through the long term is pretty
abysmal, with generally less than 0.1" area wide, although there is
at least a low potential for a few locations to see higher amounts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  61  78  63  78 /   0  -   10  -   -
Austin Bergstrom Intl Airport  79  59  78  61  78 /   0  -   10  -   -
New Braunfels Muni Airport     79  60  79  62  79 /   0  -   20   0  -
Burnet Muni Airport            77  60  79  60  76 /   0  -   10  -   -
Del Rio Intl Airport           83  62  84  61  78 /   0  -   -    0   0
Georgetown Muni Airport        79  60  78  62  78 /   0  -   10  -   -
Hondo Muni Airport             79  60  81  61  79 /   0  10  20   0   0
San Marcos Muni Airport        78  59  78  61  78 /   0  -   20  -   -
La Grange - Fayette Regional   79  62  79  64  79 /   0  -   10  -   10
San Antonio Intl Airport       77  62  78  63  77 /   0  -   20   0  -
Stinson Muni Airport           79  64  81  64  81 /   0  -   20   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...29
Long-Term...KCW
Hazardous weather outlook, Dec 1, 2:55 PM CST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
255 PM CST Wed Dec 1 2021

TXZ171>173-183>194-202>209-217>225-228-022100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
255 PM CST Wed Dec 1 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Areas of fog will once again develop over the Coastal Plains and
portions of the Hill Country late tonight. Some areas of dense fog
may develop over portions of the Coastal Plains through 9am
Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.